Texas, 2013Damaging Wind in Texas, August 31, 2013
August 31, 2013 · NWS SHV · 1 event in 1 county or zone
Triple digit temperatures and dewpoints that mixed down into the lower 60s during the afternoon hours resulted in ample downburst conditions across Southwest Arkansas and Northeast Texas once storms developed from a disturbance aloft. These storms propagated southward and downed trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Triple digit temperatures and dewpoints that mixed down into the lower 60s during the afternoon hours resulted in ample downburst conditions across Southwest Arkansas and Northeast Texas once storms developed from a disturbance aloft. These storms propagated southward and downed trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 3:07 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 3:07 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SAT AUG 31 2013
.DISCUSSION...
CONVECTION HAS FINALLY DEVELOPED NORTH OF A SHORTWAVE TROUGH WHICH
WAS CENTERED VERY NEAR KSHV. 12Z SOUNDINGS INDICATED A WEAKER CAP
ACROSS SE OK/SRN AR. SFC TEMPS HAVE ALSO SOARED ABOVE 100 DEGREES
F WHICH HAS PROVIDED SUFFICIENT INSTABILITY FOR ROBUST CONVECTION.
SUB-SEVERE HAIL WILL BE POSSIBLE WITH THE STRONGER UPDRAFTS. LARGE
DEW POINT DEPRESSIONS IN THE LOW LEVELS ALSO SUGGEST THE POTENTIAL
FOR ISOLATED DAMAGING WIND POTENTIAL...SO A COUPLE OF SEVERE
STORMS CANNOT BE COMPLETELY RULED OUT THIS EVENING. MAIN SOURCE OF
INSTABILITY IS DIURNAL HEATING. THUS..CONVECTION SHOULD DIMINISH
LATER THIS EVENING AFTER SUNSET AND AS THE SHORTWAVE TROUGH
CONTINUES TO MOVE SOUTH.
A RETURN TO DRY AND HOT CONDITIONS IS EXPECTED AREAWIDE FOR MOST
OF SUNDAY. HOWEVER...A WEAK COLD FRONT WILL SLOWLY MOVE SOUTH OF
THE I-40 CORRIDOR BY SUNDAY AFTERNOON. THIS FRONT...ALONG WITH ANY
UPPER DISTURBANCES ROTATING AROUND THE UPPER RIDGE OVER THE DESERT
SW...SHOULD HELP FOCUS THE DEVELOPMENT OF ISOLATED TO WIDELY SCT
SHWRS/TSTMS. FRONT WILL BE SLOW TO MOVE SOUTH SO CHANCES FOR
CONVECTION SHOULD PERSIST THROUGH LATE TUESDAY NIGHT AND POSSIBLY
LINGERING INTO WEDNESDAY AFTERNOON ACROSS DEEP E TX/CNTRL LA.
SFC HIGH SHOULD BUILD INTO THE AREA BEHIND THE DEPARTING FRONT
WEDNESDAY AND THURSDAY. DRIER AND SLIGHTLY COOLER AIRMASS WILL
PROVIDE AT LEAST SOME RELIEF FROM THE RECENT TRIPLE DIGIT HIGHS.
MAX TEMPS SHOULD FALL BACK INTO THE LOW TO MID 90S WITH THE
HIGHEST TEMPS ACROSS E TX. SLOW WARMING TREND IS EXPECTED THROUGH
THE EXTENDED PERIODS WITH TEMPS BEGINNING TO EDGE BACK INTO THE
UPPER 90S ACROSS MUCH OF THE AREA BY NEXT WEEKEND. /09/
&&
.AVIATION...
UPPER LEVEL DISTURBANCE OVERHEAD THIS AFTERNOON AND AVAILABLE
MOISTURE WITH AFTERNOON HEATING PRODUCING SHOWERS AND
THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. MAY HAVE TO INCLUDE MENTION OF VCTS FOR
SITES ALONG AND NORTH OF INTERSTATE 20 FOR THIS EVENING. SCATTERED
CLOUDS AROUND 6 KFT AND 9 KFT THIS AFTERNOON INTO THE EVENING WITH
MVFR CEILINGS AND VISIBILITY RESTRICTIONS NEAR THUNDERSTORMS.
LATE TONIGHT AND INTO EARLY SUNDAY MORNING PATCH MIST/BR AND HAZE
WILL RESTRICT VISIBILITIES BETWEEN 01/10 UTC TO 01/14 UTC. LOW
CEILINGS OF MVFR POSSIBLE IFR AFFECTING KLFK. WINDS LIGHT AND
VARIABLE THROUGH 01/14 UTC THEN SOUTH TO SOUTHWEST 6 TO 11 KNOTS
SUNDAY. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 99 74 97 74 / 20 10 20 20 20
MLU 70 97 72 97 72 / 20 10 20 20 20
DEQ 69 100 71 96 70 / 30 10 30 30 20
TXK 75 99 73 95 74 / 30 10 30 30 20
ELD 73 98 72 95 71 / 20 10 20 30 20
TYR 76 99 75 97 74 / 20 10 20 20 20
GGG 76 100 73 96 72 / 20 10 20 20 20
LFK 74 97 73 98 74 / 20 10 10 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
09/06
Hazardous weather outlook, Aug 31, 3:06 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT SAT AUG 31 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
406 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A SHORTWAVE
TROUGH MOVES OVER THE AREA. THE STRONGEST STORMS COULD PRODUCE
HAIL AND DAMAGING WIND GUSTS. THEREFORE...ONE OR TWO SEVERE STORMS
CANNOT BE RULED OUT...GENERALLY ALONG AND NORTH OF THE INTERSTATE
30 CORRIDOR. THIS ACTIVITY IS EXPECTED TO SLOWLY DIMINISH AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK COLD FRONT WILL APPROACH THE AREA ON MONDAY AND WILL SLOWLY
MOVE SOUTH NEXT WEEK. ISOLATED THUNDERSTORMS COULD DEVELOP ALONG
THE FRONT DURING THE AFTERNOON HOURS MONDAY THROUGH WEDNESDAY.
WITH UNSEASONABLY HOT TEMPERATURES AND A DRY AIRMASS IN
PLACE...ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
09
In the hours before
Special weather statement, Aug 31, 3:08 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT SAT AUG 31 2013
TXZ110>112-126-312215-
CAMP-CASS-MARION-MORRIS-
408 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
MARION...MORRIS...CASS AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
DAINGERFIELD...HUGHES SPRINGS...JENKINS...LONE STAR AND ROCKY
BRANCH...
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HUGHES SPRINGS...OR 19 MILES
EAST OF PITTSBURG...MOVING SOUTH AT 10 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
13Local storm report, Aug 31, 3:33 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
433 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 N DE QUEEN 34.06N 94.34W
08/31/2013 SEVIER AR LAW ENFORCEMENT
A COUPLE TREES WERE DOWNED JUST NORTH OF DE QUEEN WHICH
DOWNED POWER LINES.
&&
EVENT NUMBER SHV1300341
13Special weather statement, Aug 31, 5:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 PM CDT SAT AUG 31 2013
TXZ124-010015-
WOOD-
612 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
WOOD...
INCLUDING THE FOLLOWING LOCATIONS...
HAINESVILLE AND WINNSBORO...
AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF SCROGGINS...OR 6
MILES SOUTHEAST OF WINNSBORO...MOVING SOUTHWEST AT 10 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
13Thunderstorm Wind, Wood
- When
- August 31, 5:25 PM CST
- Where
- Wood County, 3.45 mi S of Musgrove
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.900, -95.230
A tree was downed southeast of Winnsboro along Hwy. 852E and CR. 4490.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466132.